Research Article

Adverse reactions to D-penicillamine after gold toxicity.

Br Med J 1980; 280 doi: https://doi.org/10.1136/bmj.280.6230.1498 (Published 21 June 1980) Cite this as: Br Med J 1980;280:1498
  1. M J Dodd,
  2. I D Griffiths,
  3. M Thompson

    Abstract

    The incidence of adverse reactions to D-penicillamine in 155 patients with rheumatoid arthritis was analysed and compared with their history of adverse reactions to gold. Out of 125 patients who took only D-penicillamine, 45 developed side effects from the drug, whereas of 27 patients with a history of gold toxicity, 18 also reacted adversely to D-penicillamine. All patients who took D-penicillamine within six months after an adverse reaction to gold developed side effects from D-penicillamine. Fourteen patients developed similar adverse reactions to D-penicillamine and gold, and the interval between treatments in this group was significantly shorter (p less than 0.01) than in those who developed either differing adverse reactions to both drugs or no reaction to D-penicillamine after treatment with gold. An interval exceeding six months between treatment with gold and treatment with D-penicillamine in patients who have developed adverse reactions to gold apparently reduces the risk of adverse reactions to D-penicillamine.